Acetaminophen Use Linked to Asthma and Wheezing

Study finds higher risks in both children and adults exposed to acetaminophen
By Rick Ansorge
HealthDay Reporter

FRIDAY, Nov. 13 (HealthDay News) -- In children and adults, acetaminophen use may be associated with an increased risk of asthma and wheezing, according to a study published in the November issue of Chest.

Mahyar Etminan, of the Vancouver Coastal Health Research Institute in Canada, and colleagues conducted a systematic review of 13 cross-sectional studies, four cohort studies, and two case-control studies that included 425,140 subjects.

The researchers found that acetaminophen was associated with an increased risk of asthma (pooled odds ratio, 1.63). They showed an elevated risk among children who used acetaminophen during the year before an asthma diagnosis or during the first year of life (odds ratios, 1.60 and 1.47, respectively). In addition, the researchers found elevated risks of asthma and wheezing associated with prenatal acetaminophen use (odds ratios, 1.28 and 1.50, respectively).

"Our results have important clinical implications because acetaminophen is widely used both as an antipyretic and an analgesic agent in children and adults," the authors write. "Future studies are needed to confirm these results."

Abstract
Full Text (subscription or payment may be required)

Copyright © 2009 ScoutNews, LLC. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member